Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 12, 2021, 1:17 PM CDT for Walker County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2021, 1:17 PM CDT (18:17 UTC)
- Expired
- Jun 12, 2021, 2:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2156 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
349 WWUS84 KBMX 121817 SPSBMX Special Weather Statement National Weather Service Birmingham AL 117 PM CDT Sat Jun 12 2021 ALZ014-015-121900- Walker AL-Winston AL- 117 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND SOUTH CENTRAL WINSTON COUNTIES UNTIL 200 PM CDT... At 117 PM CDT, Doppler radar was tracking a strong thunderstorm over Camp McDowell, or 10 miles northwest of Jasper, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Nauvoo, Camp McDowell, Poplar Springs, Smith Lake, Seymour Branch, Little Bear Branch, Coon Creek, Cedrum Area, Holly Grove, Manchester, Lupton, Gamble, Big Bear Branch and Walker County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3405 8748 3406 8726 3384 8720 3383 8750 TIME...MOT...LOC 1817Z 356DEG 10KT 3399 8737 $$ 25/Owen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 12, 1:02 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 12, 1:02 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 102 PM CDT Sat Jun 12 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1225 PM CDT Sat Jun 12 2021/ Through Sunday. Central Alabama will continue to be affected by diurnally-driven convection triggered by upper level impulses moving across the area within northerly flow aloft. We're seeing very unstable conditions at the surface with tropical moisture values and temps rising into the upper 80s to low 90s. Modifying the 12z KBMX sounding this morning, we're coming up with a high microburst potential, as there's enough dry air aloft and DCAPE to produce a few storms capable of severe wind gusts as the short-lived storms collapse. Activity is expected to continue through the early evening hours with additional mesoscale boundary interactions before finally diminishing with the loss of daytime heating. Shower and storm activity should be lower in overall coverage on Sunday as the broad upper trough is finally replaced with upper level ridging and a somewhat drier northerly to northeasterly weak flow at the surface. Best rain chances should remain across the southwest and southern counties primarily during the peak heating of the afternoon. Temps will start to bump up a bit higher for daytime highs, easily reaching the lower 90s. 56/GDG .LONG TERM... /Updated at 0300 AM CDT Sat Jun 12 2021/ Monday through Friday. Guidance is in general agreement and suggestive of a very prominent deep-layer ridge establishing across the Intermountain West early/mid next week (could approach ~600 dam at H5 Tue-Thu which is impressive). The corresponding amplification of the upper-level jet stream will result in a longwave trough to position across the East Coast northeastward into Quebec where the parent upper-low will reside. Across the Deep South and Gulf Coast, a residual upper-level weakness will meander along the northern Gulf and should generally stretch northeastward toward the Carolina Coast on Monday. Northerly flow will encompass much of the area by then, so tropospheric moisture content will be in a state of decline. PoPs will therefore favor areas southward where best PWs are expected (1.4"-1.6"). This should foster isolated/scattered showers and thunderstorms mainly during peak diurnal heating. This will also describe the overall theme for Tuesday, though rain chances decrease each day through Thursday as drier air further invades the Deep South. This is despite shortwave perturbations rotating into the area from the north around the base of the longwave trough. Uppers 80s & lower 90s will be the expected highs through Thursday afternoon unless convection sees otherwise. The forecast becomes a little more complicated later in the period as unsettled weather is forecast across the Gulf of Mexico late next week. The NHC is monitoring for potential tropical cyclone development near the Bay of Campeche during this time frame. However, general storminess could encompass the Gulf Coast due to rich tropical moisture slowly creeping northward. PoPs were increased as a result, though forecast confidence remains low at this time. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Previous low stratus clouds have finally mixed out at all terminal locations early this afternoon, with SHRA/TSRA development occurring across much of Central Alabama. Have added in a TEMPO TSRA at most sites to account for the storm development and good potential for storms to move over terminal locations. Rapid reductions in visibility along with downburst potential are possible with the thunderstorms this afternoon, with variable wind gusts possible of 30 to 40 knots within the stronger storms. SHRA/TSRA activity should decrease with the loss of daytime heating between 00z and 06z this evening. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 56/GDG && .FIRE WEATHER... Relative humidity values remain elevated today with scattered to numerous showers and thunderstorms by this afternoon and evening. Some thunderstorms could be strong to severe. Otherwise, northwesterly 20 ft winds of 5-10 mph are expected. Winds should trend more northerly by Sunday. This will begin a period of decreasing moisture which will result in lower rain chances and lower afternoon RH values (40-50%) into next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 92 69 92 66 / 20 30 10 10 0 Anniston 70 91 71 92 69 / 30 30 10 10 0 Birmingham 71 92 71 92 69 / 30 30 20 20 0 Tuscaloosa 72 92 72 93 70 / 40 40 20 20 0 Calera 72 91 73 91 70 / 40 40 20 20 0 Auburn 70 90 71 90 70 / 40 40 20 30 10 Montgomery 72 93 73 93 73 / 40 40 20 30 10 Troy 72 92 71 92 72 / 50 50 20 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 12, 7:41 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 741 AM CDT Sat Jun 12 2021 ALZ011>015-017>050-131545- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 741 AM CDT Sat Jun 12 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms may develop during the afternoon hours from around 1 PM to 9 PM across Central Alabama. The main threat will be damaging winds up to 60 MPH. A few storms may also have large hail. In addition, heavy rainfall will occur at times which may cause localized flooding across portions of Central Alabama. Minor flooding is occurring along portions of the Tombigbee River basin today. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Minor flooding is expected to continue along portions of the Tombigbee River basin on through at least Thursday. Please see river flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on this afternoon and early evening.
In the hours before
Special weather statement, Jun 12, 12:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
1217 PM CDT Sat Jun 12 2021
ALZ014-015-121745-
Walker AL-Winston AL-
1217 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 1245 PM CDT...
At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Falls City, or over Arley, moving southeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arley, Curry, Smith Lake, Helicon, Corinth Rec Area, Falls City,
Houston, Mill Branch, Maple Branch, Hullett Branch, Winston County
Airport, Little Dismal Creek, Bull Branch, Yellow Creek, Coon Creek,
Rockhouse Creek, Hidden Cove Campground, Battle Branch, Panther
Branch and Wilson Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3413 8711 3399 8711 3399 8715 3398 8714
3397 8714 3396 8712 3395 8711 3392 8724
3414 8736 3418 8716
TIME...MOT...LOC 1717Z 332DEG 6KT 3406 8721
25/OwenSpecial weather statement, Jun 12, 12:37 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1237 PM CDT Sat Jun 12 2021
ALZ023-034-121800-
Bibb AL-Tuscaloosa AL-
1237 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA AND
NORTHEASTERN BIBB COUNTIES UNTIL 100 PM CDT...
At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Bibb, or 15 miles north of Centreville. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lake View, Brookwood, Vance, Woodstock, West Blocton, Tannehill
Ironworks State Park, Abernant, Mercedes Benz Of Alabama, North Bibb,
Bucksville, Marvel, Green Pond, Caffee Junction and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3331 8715 3331 8713 3329 8712 3329 8710
3319 8702 3319 8703 3317 8703 3317 8700
3312 8697 3311 8697 3300 8726 3324 8733
TIME...MOT...LOC 1737Z 336DEG 4KT 3319 8719
25/OwenSpecial weather statement, Jun 12, 12:48 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1248 PM CDT Sat Jun 12 2021
ALZ014-015-121815-
Walker AL-Winston AL-
1248 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 115 PM CDT...
At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arley. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arley, Double Springs, Addison, Curry, Camp McDowell, Nesmith, Smith
Lake, Poplar Springs, Helicon, Corinth Rec Area, Falls City, Houston,
Mill Branch, Maple Branch, Hullett Branch, Clear Creek, Winston
County Airport, Cane Creek, Little Dismal Creek and Bull Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3421 8714 3417 8711 3399 8711 3399 8715
3398 8714 3392 8732 3412 8746
TIME...MOT...LOC 1747Z 348DEG 4KT 3407 8721
25/OwenSpecial weather statement, Jun 12, 1:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
101 PM CDT Sat Jun 12 2021
ALZ046-049-121830-
Pike AL-Bullock AL-
101 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE AND WESTERN
BULLOCK COUNTIES UNTIL 130 PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shopton, or 11 miles west of Union Springs, moving southeast at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Union Springs, Shopton, Franklin Field, Beans Crossroads, China
Grove, Mitchell, Simsville and High Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3204 8600 3216 8600 3228 8593 3227 8592
3225 8588 3223 8586 3223 8583 3216 8567
3194 8583
TIME...MOT...LOC 1801Z 297DEG 6KT 3212 8590
25/OwenSpecial weather statement, Jun 12, 1:05 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
105 PM CDT Sat Jun 12 2021
ALZ025-034-121830-
Bibb AL-Shelby AL-
105 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 130 PM CDT...
At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Blocton, or 11 miles west of Montevallo, moving southeast at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
West Blocton, Dogwood, Hebron and Marvel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3313 8717 3324 8708 3325 8708 3325 8701
3316 8684 3301 8703
TIME...MOT...LOC 1805Z 298DEG 15KT 3314 8706
25/OwenSpecial weather statement, Jun 12, 1:17 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 117 PM CDT Sat Jun 12 2021 ALZ014-015-121900- Walker AL-Winston AL- 117 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND SOUTH CENTRAL WINSTON COUNTIES UNTIL 200 PM CDT... At 117 PM CDT, Doppler radar was tracking a strong thunderstorm over Camp McDowell, or 10 miles northwest of Jasper, moving south at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Nauvoo, Camp McDowell, Poplar Springs, Smith Lake, Seymour Branch, Little Bear Branch, Coon Creek, Cedrum Area, Holly Grove, Manchester, Lupton, Gamble, Big Bear Branch and Walker County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3405 8748 3406 8726 3384 8720 3383 8750 TIME...MOT...LOC 1817Z 356DEG 10KT 3399 8737 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:17 PM CDT | Special Weather Statement | BMX | Winston | 28 min |
| Jun 12, 12:37 PM CDT | Special Weather Statement | BMX | Bibb | 23 min |
| Jun 12, 12:48 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Jun 12, 1:01 PM CDT | Special Weather Statement | BMX | Bullock | 29 min |
| Jun 12, 1:05 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Jun 12, 1:24 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Jun 12, 1:25 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Jun 12, 1:35 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Jun 12, 2:05 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Jun 12, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 17 min |
| Jun 12, 2:20 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| Jun 12, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 44 min |
| Jun 12, 2:39 PM CDT | Special Weather Statement | BMX | Montgomery | 36 min |
| Jun 12, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 18 min |
| Jun 12, 2:59 PM CDT | Special Weather Statement | BMX | Montgomery | 31 min |
| Jun 12, 3:26 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Jun 12, 3:34 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jun 12, 3:53 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Jun 12, 4:05 PM CDT | Special Weather Statement | BMX | Pike | 40 min |
| Jun 12, 4:18 PM CDT | Special Weather Statement | BMX | Walker | 42 min |
| Jun 12, 4:24 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 51 min |
| Jun 12, 4:56 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Jun 12, 5:01 PM CDT | Areal Flood Advisory | BMX | Fayette, Tuscaloosa, Walker | 119 min |
| Jun 12, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 28 min |
| Jun 12, 5:28 PM CDT | Special Weather Statement | BMX | Fayette | 32 min |
| Jun 12, 5:44 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
| Jun 12, 5:45 PM CDT | Special Weather Statement | BMX | Greene | 45 min |
| Jun 12, 5:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jun 12, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 39 min |
| Jun 12, 6:17 PM CDT | Special Weather Statement | BMX | Lamar | 28 min |
| Jun 12, 6:28 PM CDT | Special Weather Statement | BMX | Greene, Hale, Pickens | 47 min |
| Jun 12, 6:37 PM CDT | Special Weather Statement | BMX | Pickens | 38 min |
| Jun 12, 6:39 PM CDT | Special Weather Statement | BMX | Chambers | 36 min |
| Jun 12, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 20 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.